When one is dependent on opioids, withdrawal can start simply hours after taking one's last dose. One may experience diarrhea, vomiting, insomnia, restlessnes, or muscle and bone pain. In the major cases, the largest withdrawal symptoms are worst by seventy two hours and often subside over the next 5 to 7 days.
Withdrawal mediated pain is when one's pain returns even more intensely as the opioids wear off. The opioids help with pain initially, then during withdrawal the effects of the medication not only wear off, but then go the other way.
For some individuals who take narcotics, they get a burst of energy. People may spend more time cleaning the house, car, completing chores. The pain is lessened by the narcotics, but the medications also have an effect on other neurotransmitters such as dopamine. After narcotics are stopped, a reduced energy level may result with substantive incapacitating fatigue.
In addition to relieving physical pain, opioids diminish emotional pain. One may find that they are taking the prescriptions for anxiety, irritability, fear, or depression. Studies have shown that the rate of major depression is directly related to how much pain a person feels. The more pain experienced, the higher the depression symptoms.
Many patients on narcotics develop tolerance, which is a state of adaptation where exposure to a drug induces changes that result in a lessening of the drug's effects over time. So then it requires more of the medication to have the same initial effect.
Opioid induced hyperalgesia is a condition that can result from long term opioid use. It represents a heightened perception of pain and can make one feel worse with more pain sensation. The solution to this problem is a reduction or discontinuation of the medication which should be accomplished under medical supervision. The discontinuation can result in less pain than while on the medications.
Additional problems seen with opioid therapy may include a lessened immune system, disruption of one's sleep cycle, and sexual dysfunction.
Stopping narcotics will entail a withdrawal phase for one to two weeks, and one's energy level will be "off" for a while. Dysphoria may set in which can include irritability, low energy, and depressed mood.
The best way to get off of narcotics is typically a medically managed situation where it's a slow weaning. For many, heavy withdrawal symptoms last for 3 to 5 days. It will go away, die down, and disappear later.